CSN Login
Members Online: 8

You are here

Liver Enzymes High Canceled first Chemo Treatment

Jane_L
Posts: 2
Joined: Sep 2015

My 50 year old husband was diagnosed with Prostrate Cancer mastisis to his bones, spine, ribs, tibia, sternum. He is on  Luprin shots, and was scheduled to start Chemo last week. However his liver enzymes came back 3 times the norm so it was canceled. Ultrasound done, that is clear. The only other new medicine he had taken before the chemo is the Dexamethasone. Has anyone else had results like this?

We know we are fighting an uphill battle, but we have only 5 weeks left in order for this to give us more time.  

hopeful and opt...
Posts: 2224
Joined: Apr 2009

Dear Jane, 

I am sorry for your husbands diagnosis. 

I would present a list of all the drugs and vitamins that your husband takes to your pharmacist(s), and get an opinion.

Additionally, did your doc refer you to a specialist; Hepatologist

http://www.liversupport.com/choosing-your-liver-doctor/

Best,

h

VascodaGama's picture
VascodaGama
Posts: 3013
Joined: Nov 2010

Jane

Welcome to the board.

I am sorry for the diagnosis. I wonder why he was taking Dexamethasone. Can you specify?

This medication interacts with many other medicines which make it difficult to treat several illnesses at the same time. A patient taking Dexamethasone is required to inform care givers about his medication. Lupron will affect the pituitary and that obliges him to give up with Dexamethasone.
Probably the medication was behind the liver problems.

I believe that bone metastases were found through a scintigraphy bone scan. The ultrasound you comment would not be practical in the diagnosis of the prostate cancer (PCa). Can you tell us what took him to the diagnosis process? Was there any symptom such as pain or difficulty in urination or any elevated PSA?

Metastasis to bone is common in PCa advanced cases. Typically these patients are recommended for hormonal treatments such as Lupron shots and chemo. Surgery and radiation therapy may also be done depending on its purposes and the status of the patient. I would recommend that your husband consults a medical oncologist that can better advice on medications to follow that do not interact with any other illness he may have.

Try to read as much you can about PCa advanced cases. In this forum you can discuss with survivors in similar situation. Here are some links that may be of interest to you;
http://csn.cancer.org/search/node/bone%20metastases%20prostate

Best wishes and luck in his journey.

VGama

Jane_L
Posts: 2
Joined: Sep 2015

My husband cancer was found after having severe stomach pain, and the inablitly to empty his bladder, a CT Scan was done, and his bladder was enlarged, they drained 1.5 liters from. All this while he was out of town. Came back home, met with a Urologist who did a PSA which was high and Gleason score of 10. Biopsy was done and cancer was found in all 4 cores of the prostate. Bone scan done, and that is when we got the final diagnosis.  Recieved the Luprin shot and met with the Onocolgist, who suggested the Chemo, as new reports showed if started within 4 months of the first Luprin shot, had significant results in life extension. He had to get some dental work done, and that took longer to heal then expected.  Finally able to start Chemo. Up until the start of chemo the only meds he has been on is the Luprin, Calcium with Vit. D and the occasional Ibuprofen. All blood work was fine previous to starting the Dex. 1 day before chemo, took the Dexamethosone, the day of as directed. They drew blood the day of chemo, and that is when they found high Liver Enzymes. Scheduled a liver ultrasound and that was negative, drew blood last Friday and the alt's were still at 101, he needs to be at 80 per Dr. The Dex was the only change in his meds. The Dr is now talking about doing a GI workup???

Just trying to figure out what the next step should be.

Thanks to anyone who can give us some input.

Jane

 

VascodaGama's picture
VascodaGama
Posts: 3013
Joined: Nov 2010

Jane

Thanks for sharing his story. Gleason score 10 is the maximum and from a very aggressive type of cancerous cells prune to spread. Typically PCa travels from the prostate to bone and from there to lungs and liver via the blood system. Patients need to be fast to try to hold it at its trunks.
The most recommended treatment to these patients is a combination of Hormonal (HT) with Chemo. This is what his doctor is recommending. In some patients doctors also add side medications and supplements such as a bisphosphonate to treat any bone loss. Calcium with Vitamin D is super and it wouldn’t interfere with the main treatment drugs.
I think that Luprin (your description) refers to Lupron. This is one drug that “disturbs” the normal function of the endocrine system (the group of glands that produce hormones to regulate several functions in our body), and Lupron manages to cause the testicles to stop producing testosterone. This androgen feeds the cancer so that the hormonal treatment will try killing the bandit by starvation. Chemo drugs disrupt the DNA of cells making it difficult of replicating. It does a similar job as radiotherapy. They will affect all cells benign and cancerous, so that they have limitations in its application.

Several chemo drugs are used in PCa treatment but the “classical” with proven success are Docetaxel (Taxotere) and Cabazitaxel (Jevtana). The side effects are similar in both but some guys do better with Jevtana. Please read this for more details;

http://www.cancer.org/cancer/prostatecancer/detailedguide/prostate-cancer-treating-chemotherapy

I think it better you add several tests and exams now at the start of the treatment. Look for a DEXA bone scan to verify bone health (osteopenia/osteoporosis), an ECG for heart health (some drugs may cause strokes), diabetes and lipids. Avoid any case of anemia.

Testosterone is never requested by urologists but it is an important test in hormonal treatments. The PSA will evaluate cancer activity but the testosterone will verify HT drugs effectiveness. I would prepare a list of questions to the doctors when he visits them. You could inquire about nutrition, diets and physical fitness programs to help in confronting the side effects from the treatment.
I think it better you educate yourself regarding the side effects. Here are details on HT;
http://www.cancer.gov/types/prostate/prostate-hormone-therapy-fact-sheet

It is difficult for the whole family when one gets cancer. The best is to provide comfort to the patient and help him in understanding the facts. You can help by doing investigation together and accompanying him to the consultations taking notes on the discussions. Look for nutrition and give him what he most likes;

http://cancer.ucsf.edu/_docs/crc/nutrition_prostate.pdf

best wishes,

VGama

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3295
Joined: May 2012

Jane,

I'm very sorry about your husbands dire situation.  I have a link here to the Dex, which is a steroid, given for a variety of reasons, but Prostate Cancer is not one of them listed.  It is used for a variety of other things in chemotherapy, such as nausea reduction, appetite and energy increase (many chemo patients develop drug-induced anorexia), and to minimize certain side-effects of other drugs.

Liver enzyme changes are not listed as a common or uncommon side effect.  It seems his liver values might be out of wack from other causes.

Besides a mild case of prostate cancer, I did six months of five chemo drugs (R-ABVD) at once for late-stage lymphoma in 2009.  My blood chemistry stayed out of wack during the whole time, but the oncologist seemed unfazed by it, saying that receiving the meds were more important, regardless of my AST/ALT, both of which stayed high. Many chemo patients continue to receive the drugs, even with severely low WBC, severe anemia, and many other problems.

It may be that it would be best to go ahead with the chemo regardless of the liver results. I have no medical training myself, but would ask all of the doctors involved if that is a reasonable suggestion.  It is what they decided in my case.

A friend began Taxotere about three years ago, and his PSA dropped from about 500 to around 200 -- a dramatic reduction, so it is a good pallitative drug, as is Jevtana, which is usually given after Taxotere ceases to wor (chemo is not considered curative for PCa, but rather pallitative).    Zytiga (a form of hormonal therapy) is another post-Taxotere drug he received.  These gave him perhaps an additional two years of life.  Later, his PSA went back up, over 1,000.

Dex:          http://chemocare.com/chemotherapy/drug-info/dexamethasone.aspx

Taxotere:   http://chemocare.com/chemotherapy/drug-info/Taxotere.aspx

Jevtana:     http://chemocare.com/chemotherapy/drug-info/Jevtana.aspx

Zytiga:       http://chemocare.com/chemotherapy/drug-info/zytiga.aspx

 

max

Subscribe to Comments for "Liver Enzymes High Canceled first Chemo Treatment"